Medline ® Abstract for Reference 41
of 'Overview of vitamin A'
Liver damage caused by therapeutic vitamin A administration: estimate of dose-related toxicity in 41 cases.
Geubel AP, De Galocsy C, Alves N, Rahier J, Dive C
Clinical presentation, changes in liver function test results, and liver morphology were examined in 41 consecutive patients with vitamin A hepatoxicity. The cause of liver disease was suspected at initial interview in only 13 instances, whereas histological evidence of fat-storing cell hyperplasia with fluorescent vacuoles led to the diagnosis in the remaining cases. Cirrhosis was found in 17, mild chronic hepatitis in 10, noncirrhotic portal hypertension in 5, and "increased storage" alone in 9 cases. During a mean follow-up period of 4.6 years, 6 patients died of causes related to the liver disease. A precise appraisal of drug consumption was obtained in 29 cases. Among them the total cumulative intake was the highest in patients with cirrhosis (423 +/- 103 x 10(6) IU) and significantly lower in those with noncirrhotic liver disease (88.5 +/- 41; P less than 0.02). The smallest continuous daily consumption leading to cirrhosis was 25,000 IU during 6 years, whereas higher daily doses (greater than or equal to 100,000 IU) taken during 21/2 years resulted in similar histological lesions. It was concluded that at least in some western countries chronic vitamin A consumption might represent an appreciable cause of chronic liver disease, the recognition of which mainly relies on expert liver biopsy interpretation. The data also indicate that prolonged and continuous consumption of doses in the low "therapeutic" range can result in life-threatening liver damage.
Department of Gastroenterology, St-Luc University Hospital, Brussels, Belgium.